Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I had been having panic attacks and was on paroxetine for the last 2.5 years. Now I feel very good with no panic attacks in the last year and my weight has increased by 20 KGS. Now I want to stop my medicine. How do I do that?

Answered by: Franklin Schneier

Paroxetine should be stopped gradually and in consultation with a doctor, in order to minimize the risk of withdrawal effects. Typically such discontinuation is done over a period of at least several weeks. The rate of decrease should be slowest as the dose approaches zero. In addition to monitoring for withdrawal effects during discontinuation, the month after discontinuation is probably the highest risk period for recurrence of panic disorder symptoms.